Duke Mathematical Journal

Riemannian manifolds with maximal eigenfunction growth

Christopher D. Sogge and Steve Zelditch

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


On any compact Riemannian manifold $(M, g)$ of dimension $n$, the $L\sp 2$-normalized eigenfunctions $\{\phi\sb \lambda\}$ satisfy $\lvert \rvert\phi\sb \lambda\lvert \rvert\sb\infty\leq C\lambda\sp {(n-1)/2}$, where $-\Delta\phi\sb \lambda=\lambda\sp 2\phi\sb \lambda$. The bound is sharp in the class of all $(M, g)$ since it is obtained by zonal spherical harmonics on the standard $n$-sphere $S\sp n$. But, of course, it is not sharp for many Riemannian manifolds, for example, for flat tori $\mathbb {R}\sp n/\Gamma$. We say that $S\sp n$, but not $\mathbb {R}\sp n/\Gamma$, is a Riemannian manifold with maximal eigenfunction growth. The problem that motivates this paper is to determine the $(M, g)$ with maximal eigenfunction growth. Our main result is that such an $(M, g)$ must have a point $x$ where the set $\mathscr {L}\sb x$ of geodesic loops at $x$ has positive measure in $S\sp \ast\sb xM$. We show that if $(M, g)$ is real analytic, this puts topological restrictions on $M$; for example, only $M=S\sp 2$ or $M=\mathbb {R}P\sp 2$ (topologically) in dimension $2$ can possess a real analytic metric of maximal eigenfunction growth. We further show that generic metrics on any $M$ fail to have maximal eigenfunction growth. In addition, we construct an example of $(M, g)$ for which $\mathscr {L}\sb x$ has positive measure for an open set of $x$ but which does not have maximal eigenfunction growth; thus, it disproves a naive converse to the main result.

Article information

Duke Math. J., Volume 114, Number 3 (2002), 387-437.

First available in Project Euclid: 18 June 2004

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)
MR1 924 569

Zentralblatt MATH identifier

Primary: 58J50: Spectral problems; spectral geometry; scattering theory [See also 35Pxx]
Secondary: 35P20: Asymptotic distribution of eigenvalues and eigenfunctions


Sogge, Christopher D.; Zelditch, Steve. Riemannian manifolds with maximal eigenfunction growth. Duke Math. J. 114 (2002), no. 3, 387--437. doi:10.1215/S0012-7094-02-11431-8. https://projecteuclid.org/euclid.dmj/1087575454

Export citation


  • V. I. Arnold, Mathematical Methods of Classical Mechanics, 2d ed., Grad. Texts in Math. 60, Springer, New York, 1998.
  • V. G. Avakumović, Über die Eigenfunktionen auf geschlossenen Riemannschen Mannigfaltigkeiten, Math. Z. 65 (1956), 327--344.
  • P. H. Bérard, On the wave equation on a compact Riemannian manifold without conjugate points, Math. Z. 155 (1977), 249--276.
  • L. Bérard-Bergery, Quelques exemples de variétés riemanniennes où toutes les géodésiques issues d'un point sont fermées et de même longueur, suivis de quelques résultats sur leur topologie, Ann. Inst. Fourier (Grenoble) 27 (1977), 231--249.
  • A. L. Besse, Manifolds All of Whose Geodesics Are Closed, with appendices by D. B. A. Epstein, J.-P. Bourguignon, L. Bérard-Bergery, M. Berger, and J. L. Kazdan, Ergeb. Math. Grenzgeb. 93, Springer, Berlin, 1978.
  • P. M. Bleher, Distribution of energy levels of a quantum free particle on a surface of revolution, Duke Math J. 74 (1994), 45--93.
  • J. Bourgain, Eigenfunction bounds for compact manifolds with integrable geodesic flow, preprint, Institut des Hautes Études Scientifiques, 1993.
  • Y. Colin de Verdière, Spectre conjoint d'opérateurs pseudo-différentiels qui commutent, II: Le cas intégrable, Math. Z. 171 (1980), 51--73.
  • Y. Colin de Verdière and S. Vũ Ngọc, Singular Bohr-Sommerfeld rules for 2D integrable systems, preprint, 2000, http://www-fourier.ujf-grenoble.fr/PREP/html/a508/a508.html
  • J. J. Duistermaat, On global action-angle coordinates, Comm. Pure Appl. Math. 33 (1980), 687--706.
  • J. J. Duistermaat and V. W. Guillemin, The spectrum of positive elliptic operators and periodic bicharacteristics, Invent. Math. 29 (1975), 39--79.
  • R. M. Hardt, ``Stratification via corank one projections'' in Singularities (Arcata, Calif., 1981), Part 1, Proc. Sympos. Pure Math. 40, Amer. Math. Soc., Providence, 1983, 559--566.
  • L. Hörmander, The spectral function of an elliptic operator, Acta Math. 121 (1968), 193--218.
  • --------, The Analysis of Linear Partial Differential Operators, III: Pseudodifferential Operators, Grundlehren Math. Wiss. 274, Springer, Berlin, 1985.
  • --------, The Analysis of Linear Partial Differential Operators, IV: Fourier Integral Operators, Grundlehren Math. Wiss. 275, Springer, Berlin, 1985.
  • V. Ja. Ivriĭ, The second term of the spectral asymptotics for a Laplace-Beltrami operator on manifolds with boundary (in Russian), Funktsional. Anal. i Prilozhen. 14, no. 2 (1980), 25--34.
  • --. --. --. --., ``Semiclassical spectral asymptotics and multiparticle quantum theory'' in Partial Differential Operators and Mathematical Physics (Holzhau, Germany, 1994), Oper. Theory Adv. Appl. 78, Birkhäuser, Basel, 1995, 199--212.
  • A. Karnaukh, Spectral count on compact negatively curved surfaces, Ph.D. dissertation, Princeton University, Princeton, 1995.
  • W. Klingenberg, Riemannian Geometry, de Gruyter Stud. Math. 1, de Gruyter, Berlin, 1982.
  • D. V. Kosygin, A. A. Minasov, and Ya. G. Sinaĭ, Statistical properties of the spectra of Laplace-Beltrami operators on Liouville surfaces (in Russian), Uspekhi Mat. Nauk 48, no. 4 (292) (1993), 3--130.; English translation in Russian Math. Surveys 48, no. 4 (1993), 1--142.
  • B. M. Levitan, On the asymptoptic behavior of the spectral function of a self-adjoint differential equation of the second order, Izv. Akad. Nauk SSSR Ser. Mat. 16 (1952), 325--352.
  • J. Milnor, Morse Theory, based on lecture notes by M. Spivak and R. Wells, Ann. of Math. Stud. 51, Princeton Univ. Press, Princeton, 1963.
  • R. Narasimhan, Introduction to the Theory of Analytic Spaces, Lecture Notes in Math. 25, Springer, Berlin, 1966.
  • Yu. G. Safarov, Asymptotics of a spectral function of a positive elliptic operator without a nontrapping condition (in Russian), Funktsional. Anal. i Prilozhen 22, no. 3 (1988), 53--65.; English translation in Funct. Anal. Appl. 22 (1988), 213--223.
  • Yu. Safarov and D. Vassiliev, The Asymptotic Distribution of Eigenvalues of Partial Differential Operators, Transl. Math. Monogr. 155, Amer. Math. Soc., Providence, 1997.
  • P. Sarnak, in preparation.
  • C. D. Sogge, Oscillatory integrals and spherical harmonics, Duke Math. J. 53 (1986), 43--65.
  • --. --. --. --., Concerning the $L^p$ norm of spectral clusters for second-order elliptic operators on compact manifolds, J. Funct. Anal. 77 (1988), 123--138.
  • --------, Fourier Integrals in Classical Analysis, Cambridge Tracts in Math. 105, Cambridge Univ. Press, Cambridge, 1993.
  • M. E. Taylor, The Gibbs phenomenon, the Pinsky phenomenon, and variants for eigenfunction expansions, Comm. Partial Differential Equations 27 (2002), 565--605.
  • J. A. Toth and S. Zelditch, Riemannian manifolds with uniformly bounded eigenfunctions, Duke Math. J. 111 (2002), 97--132. \CMP1 876 442
  • --------, $L^p$-norms of eigenfunctions in the completely integrable case, preprint, 2001.
  • J. M. VanderKam, $L\sp \infty$ norms and quantum ergodicity on the sphere, Internat. Math. Res. Notices 1997, 329--347., ; Correction, Internat. Math. Res. Notices 1998, 65.
  • A. V. Volovoy, Improved two-term asymptotics for the eigenvalue distribution function of an elliptic operator on a compact manifold, Comm. Partial Differential Equations 15 (1990), 1509--1563.
  • S. Zelditch, On the generic spectrum of a Riemannian cover, Ann. Inst. Fourier (Grenoble) 40 (1990), 407--442.
  • --. --. --. --., Kuznecov sum formulae and Szegö limit formulae on manifolds, Comm. Partial Differential Equations 17 (1992), 221--260.
  • --. --. --. --., The inverse spectral problem for surfaces of revolution, J. Differential Geom. 49 (1998), 207--264.